Consensus document outlines scenarios when concomitant use is reasonable to prevent GI bleed
WEDNESDAY, Nov. 10 (HealthDay News) -- Despite recent concerns of increased cardiac events during concomitant use, using proton pump inhibitors (PPIs) and antiplatelet drugs (thienopyridines) together may be appropriate treatment for patients with cardiovascular disease who are also at high risk of upper gastrointestinal (GI) bleeding, according to a joint Expert Consensus Document released by the American College of Cardiology Foundation, the American College of Gastroenterology, and the American Heart Association. The document was published online Nov. 8 in the Journal of the American College of Cardiology.
Neena S. Abraham, M.D., of the Baylor College of Medicine in Houston, chaired the writing committee for the document, which was published to lessen physicians' confusion when faced with managing patients who might benefit from antiplatelet therapy, yet who might also develop GI bleeding.
According to the consensus statement, a recently published randomized trial of 3,761 patients with cardiovascular disease showed a 56 percent decrease in GI bleeding, with no significant difference in the incidence of cardiac events among the patients who were randomized to concomitant use of clopidogrel and a PPI, compared with patients randomized to clopidogrel alone.
"Advanced age; concomitant use of warfarin, steroids, or nonsteroidal anti-inflammatory drugs; or H pylori infection all raise the risk of GI bleeding with antiplatelet therapy," the authors write. "The risk reduction with PPIs is substantial in patients with risk factors for GI bleeding and may outweigh any potential reduction in the cardiovascular efficacy of antiplatelet treatment because of a drug-drug interaction."
Several of the committee members disclosed financial relationships with the pharmaceutical and/or medical device industries.